HELP How do you taper benzos when you can't sleep WITH them?

Discussion in 'Fibromyalgia Main Forum' started by Bunchy, Apr 27, 2006.

  1. Bunchy

    Bunchy New Member

    Hi,

    I take a lot of benzos for sleep, anxiety and CNS symptoms like burning and pressure feelings (Gabapentin etc don't touch it).

    I have not got the CNS symptoms much at the moment but have used more and more benzos for increasing insomnia and anxiety (to the point of abusing them).

    Doc told me to take a low dose of Trazodone in the evening and a low dose of an SSRI in the morning but I haven't started as I already take so many tablets.

    I almost have a phobia of bedtime now as I know I can't sleep unless I allow myself "extra" of a benzo.

    Not sleeping has a profound effect on my body - I literally feel like I am falling apart physically after just one night of bad sleep and find it exacerbates my illness horribly.

    Any ideas of what to do in such a situation??

    Also under a lot of other stress at the moment causing further extreme anxiety and then sleep is even more elusive.

    Hope some of you can help me here :)

    Love Bunchy xxx
  2. Mikie

    Mikie Moderator

    Tapering off benzos is a very sloooooow process. I'm in the process of weaning off, or down from, my Klonopin. I usually take two tablets at bedtime. I've cut 1/4 of a tablet a month. It really takes that long for the body to acclimate to the change. I'm now down to 1 1/2 tablets. I have added melatonin to my bedtime regimen and it does help me sleep.

    Many docs will prescribe an additional med while patients wean off their benzos to mitigate withdrawal. So far, I have been able to do it with just a little melatonin but I think it's because I am going so slowly. If you need another med while weaning off, it might be worth it. Talk to your doc about your concerns. Good luck.

    Love, Mikie
  3. kbak

    kbak Member

    I agree with Mikie, you have to withdraw very slowly.I'm in the process of withdrawl from neurontin. Neurontin is murder to get off of.

    I had to consult with a drug couselor because I was withdrawing to fast from neurontin and having terrible side effects. She said to only go down 10% at a time. Go down 10% and wait till your body ajusts to that, then go down another 10%, and so on.

    Will I ever be able to sleep without some medication help? I'm not really sure that's possible. Having CFID screws up your brain, which is why we're having so many problems. But, I would like to be on the lowest dose possible and still get the help I need. I would love to be on no drugs.

    Right now I'm down to 150 mg of neurontin and 5 mg of flexeril. I'm sleeping really good on that. I'm going to keep lowering my neurontin as far as I can go and still achieve good sleep.

    Another thing you have to do is have a very good diet. These drugs rob you of the vitamins and minerals you need. You have to have a diet HIGH in omega 3's. Fish oil, flax seed, hemp seed, raw almonds ect, to help your brain and nerves.

    There is a shake recipe here that gives you a lot of that. Type in "the shake" in the search and you'll get a lot of info about it. You have to get on a very low sugar diet. try to get off the sugar like your trying to get off the drugs. it makes a big difference if your not already doing so.

    I also take supplements that help quite my overactive brain. I'm taking GABA and 5HTP at nite. I'm also taking amino acids during the day. I'm taking DLPA. It helps to calm nerves. I take it during the day because it actually keeps me awake at night. During the day it helps relieve my pain.

    Diet plays a very large part in being able to be on less drugs. There is lots of help out there so don't be afraid to reach out.

    I wish you the very best,
    K.

  4. laura81655

    laura81655 New Member

    I am sorry you are having difficulty tapering the benzo's but this is very common. Some of us, me included, build up a tolerance and we need more and more to get the same effect.

    You will probably have to try another med such as the Trazadone, Elavil, Neurontin to help with sleep while lowering your benzo's.

    Mikie is right by only cutting them by 1/4 for at least a month while your body adjusts.

    Good luck with all of this, I know how hard it can be.

    Laura
  5. HagerTX

    HagerTX New Member

    Take a look at this site: It's the most comprehensive recommendations on how to withdraw from benzo's. Check it out...

    http://www.benzo.org.uk/manual/index.htm
  6. Bunchy

    Bunchy New Member

    Mikie, yes I have tried reducing too quickly in the past, I will go slower next time, good to hear you are having success weaning from the Klonopin :) I don't think I can take Melatonin as I tried it once and it gave me a headache and made me feel sick and also my allergies were really bad the following day.

    (((Twinofdar))) I can really sympatyhise but I feel like the more benzos I take the worse coming off of them will be - let me know if your therapist has any other ideas!

    Xchocaholic - I am worried I have started to abuse them by taking quite a lot extra when my anxiety is bad. I am very stressed at the moment but it seems there is always something awful happening in my life - there is never a good stress-free time lately! Hugs back to you too.

    Kbak - thanks for the diet and supplement advice - I will look into that :)

    Laura, I have some Trazodone but when I took it a few years ago, the sleepy effect only lasted a few days. Don't know if it helps even if it isn't making you feel sleepy maybe with deeper sleep and anxiety???

    HagerTX - I will look at this site again - thanks!

    Puddleglum - I am looking at talking to a counsellor as my anxiety is out of control. Thanks for the info about the SSRI's - maybe I will take it after all.

    You are all great and I wish you a good night's sleep and a stress-free weekend,

    Love Bunchy x